Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 41, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 6, 2017, 8:54 AM EDT for Delta County, Menominee County, Michigan. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 8:54 AM EDT (12:54 UTC)
- Expired
- Jul 6, 2017, 9:30 AM EDT
- In force
- 36 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Delta County, MI, Menominee County, MI
The radar
The Marquette radar (KMQT), 114 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:55 AM EDT | TSTM WND DMG | 4 Ese Bagley, MI | TREE DOWN ON ROAD. |
| Jul 6, 8:55 AM EDT | TSTM WND DMG | Nathan, MI | TREE DOWN ON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 999 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
861
WUUS53 KMQT 061254
SVRMQT
MIC041-109-061330-
/O.NEW.KMQT.SV.W.0041.170706T1254Z-170706T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
854 AM EDT THU JUL 6 2017
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Southwestern Delta County in south central Upper Michigan...
Central Menominee County in south central Upper Michigan...
* Until 930 AM EDT/830 AM CDT/
* At 853 AM EDT/753 AM CDT/, a severe thunderstorm was located 9
miles south of Powers, or 24 miles southwest of Escanaba, moving
east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bagley, Nadeau, Gourley, Daggett, Carney, Swanson, Nathan and
Banat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4547 8776 4562 8776 4567 8685 4563 8685
4560 8694 4556 8690 4555 8686 4546 8687
4546 8688 4554 8687 4560 8697 4562 8706
4552 8717 4543 8724
TIME...MOT...LOC 1253Z 271DEG 43KT 4556 8751
HAIL...1.00IN
WIND...60MPH
$$
KEC1 follow-up statement
027
WWUS53 KMQT 061308
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
908 AM EDT THU JUL 6 2017
MIC041-109-061330-
/O.CON.KMQT.SV.W.0041.000000T0000Z-170706T1330Z/
Delta MI-Menominee MI-
908 AM EDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM
EDT/830 AM CDT/ FOR SOUTHWESTERN DELTA AND EAST CENTRAL MENOMINEE
COUNTIES...
At 907 AM EDT/807 AM CDT/, a severe thunderstorm was located 9 miles
north of Cedar River, or 20 miles southwest of Escanaba, moving east
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bagley, Nadeau, Gourley and Carney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4547 8762 4562 8762 4567 8685 4563 8685
4560 8694 4556 8690 4555 8686 4546 8687
4554 8687 4560 8697 4562 8703 4562 8706
4560 8709 4543 8724
TIME...MOT...LOC 1307Z 270DEG 38KT 4554 8738
HAIL...1.00IN
WIND...60MPH
$$
KECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:51 AM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 6, 6:51 AM EDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Marquette MI 651 AM EDT Thu Jul 6 2017 .SHORT TERM...(Today and tonight) Issued at 506 AM EDT THU JUL 6 2017 Active weather pattern expected across much of the U.P. during the short-term portion of the forecast. Severe weather is possible this morning and again this afternoon as a cold front approaches the area from the west. Instability is progged to be more than sufficient to allow for strong to severe thunderstorms to develop across the area at or around 1500-2000 J/kg across much of the area. In fact, several of the hi-res models are showing the MCS over MN shifting eastward into the western U.P. by 06/12Z with the potential for bowing line segments at the leading edge. Moisture will be abundant with this system as dewpoints are generally in the mid to upper 60s across most of the area. In addition, soundings show some dry mid- level air, which would help to support dry air entrainment, leading to the continued support of stronger updrafts and colder downdrafts/cold pool maintenance. The main threat during the morning hours would be mainly wind gust potential, again, mainly over the west half. Later in the afternoon, the cold front will slide into the western U.P. and then across the rest of the area through the evening hours. This will act as the next focusing mechanism to trigger the next round of showers and thunderstorms. The atmosphere will remain unstable ahead of the front as models continue to paint out about 2000 J/kg of CAPE across the area. Along and directly ahead of the front, shear values are expected to increase to around 30 to 40 knots during the afternoon and evening hours, with at least a portion of the shear orthogonal to the front. This will allow greater organization to any thunderstorms that form during that time period. There is some question to how much cloud cover will linger from the early morning convection; however, if the clouds clear, then it will be more likely that strong to severe thunderstorms will form. Again, the best chance during the afternoon and evening will be across mainly the southeast half, as depicted by many of the hi- res models, along and ahead of the cold front. In the afternoon, the main threats will be a combination of both large hail and damaging winds. During the overnight hours the showers and thunderstorms will slowly decrease from west to east as dryer air and cooler temperatures slide into the area from the west, behind the cold front. .LONG TERM...(Friday through Wednesday) Issued at 338 AM EDT THU JUL 6 2017 Upper air pattern consists of a 500 mb ridge over the Rockies, troughing in the ern U.S. and Pacific NW with a shortwave that will be over northern MN 12z Fri. This shortwave moves across the upper Great Lakes on Fri and upper troughing remains over the area through Sat night. Nam shows some 850-500 mb q-vector convergence moving through the area Fri and again Sat night. Overall, did not make too many changes to the going forecast. In the extended, GFS and ECMWF show a 500 mb ridge over the Rockies and a deep trough over the ern U.S. 12z Sun. Upper pattern changes little through Mon and then the ridge gets flattened over the northern plains 12z Tue. Pattern de-amplifies further for 12z Wed with more zonal flow. By 12z Thu, the ridge begins to amplify again over the northern Rockies. The upper Great Lakes stays in upper troughing through the forecast period with warm air well off to the west. Temperatures will stay below normal for this forecast period. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 651 AM EDT THU JUL 6 2017 Mainly VFR conditions are expected through the forecast period. Showers and thunderstorms will slide into the western TAF sites this morning and shift slowly eastward to KSAW by late morning. As the heavier showers move across, the visibility may be reduced and ceilings may briefly fall to MVFR. Later this afternoon into this evening, showers and thunderstorms will develop once again with the better chances for showers and thunderstorms over the KSAW TAF site. Improving conditions are then expected for late tonight through Friday morning. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 506 AM EDT THU JUL 6 2017 Wind conditions across the lake should remain tranquil through the forecast period with winds staying below 20 knots. With dewpoints surging into the 60s through today and the prospects of scattered convection that might move out of the lake...areas of fog will likely develop and persist through this evening. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...KEC LONG TERM...07 AVIATION...KEC MARINE...KEC
Hazardous weather outlook, Jul 6, 4:45 AM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 445 AM EDT Thu Jul 6 2017 MIZ001>007-009>014-084-085-071200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 445 AM EDT Thu Jul 6 2017 /345 AM CDT Thu Jul 6 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Thunderstorms are expected through this evening. Some of the storms will be severe and contain large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the Marquette National Weather Service. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-071200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 445 AM EDT Thu Jul 6 2017 /345 AM CDT Thu Jul 6 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Thunderstorms are possible into this evening. Some storms may be severe, with large hail and damaging wind. Areas of dense fog can be expected through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LMZ221-248-250-071200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 445 AM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible into this evening. Some storms may be severe, with large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. 07
In the hours before
Special weather statement, Jul 6, 6:03 AM EDT, 2 hours 51 minutes before
Special Weather Statement National Weather Service Marquette MI 603 AM EDT THU JUL 6 2017 MIZ006-085-061030- Northern Schoolcraft MI-Alger MI- 603 AM EDT THU JUL 6 2017 ...SPECIAL WEATHER STATEMENT... At 603 AM EDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Grand Sable Dunes, or 10 miles northeast of Chapel Lake, moving southeast at 15 mph. Half inch hail will be possible with this storm. This strong thunderstorm will be near... Grand Sable Dunes around 620 AM EDT. Other locations impacted by this storm include Nawakwa Lake, Kingston Lake and Beaver Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4655 8640 4670 8627 4660 8589 4637 8608 TIME...MOT...LOC 1003Z 299DEG 13KT 4659 8625 07
Special weather statement, Jul 6, 6:27 AM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Marquette MI
627 AM EDT THU JUL 6 2017
MIZ006-085-061100-
Northern Schoolcraft MI-Alger MI-
627 AM EDT THU JUL 6 2017
...SPECIAL WEATHER STATEMENT...
At 627 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Grand Sable Dunes, or 10 miles southwest of Grand
Marais, moving southeast at 15 mph.
Half inch hail will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Schoolcraft and northeastern Alger Counties, including the following
locations: Nawakwa Lake and Snyder Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4632 8593 4649 8626 4665 8614 4659 8586
4641 8586
TIME...MOT...LOC 1027Z 298DEG 14KT 4654 8611
07Special weather statement, Jul 6, 7:19 AM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Marquette MI
619 AM CDT THU JUL 6 2017
MIZ009-061145-
Gogebic MI-
619 AM CDT THU JUL 6 2017
...SPECIAL WEATHER STATEMENT...
At 619 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ironwood to near Winchester. Movement was
east at 30 mph.
Half inch hail will be possible with these storms.
Strong thunderstorms will be near...
Wakefield around 630 AM CDT.
Marenisco around 645 AM CDT.
Other locations impacted by these storms include Thousand Island
Lake, Presque Isle Reservoir, Chaney Lake and Pomeroy Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4651 8972 4650 8970 4618 8930 4633 9011
4634 9013 4635 9011 4645 9018
TIME...MOT...LOC 1119Z 269DEG 27KT 4640 9010 4627 8993
07Local storm report, Jul 6, 8:12 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
812 AM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HAIL 8 S MARENISCO 46.26N 89.71W
07/06/2017 M0.25 INCH GOGEBIC MI TRAINED SPOTTER
&&
PETROSpecial weather statement, Jul 6, 8:23 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Marquette MI
823 AM EDT THU JUL 6 2017
MIZ002-009-010-084-061300-
Ontonagon MI-Gogebic MI-Southern Houghton MI-Iron MI-
823 AM EDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRON...SOUTHEASTERN
GOGEBIC...SOUTHWESTERN HOUGHTON AND SOUTHERN ONTONAGON COUNTIES UNTIL
900 AM EDT/800 AM CDT/...
At 822 AM EDT/722 AM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms near Paulding, or 28 miles south of Ontonagon,
moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Watersmeet, Bergland, Rockland, Kenton, Bruce Crossing, Mass City,
Paulding, Northern Lake Gogebic, Norwich, Tamarack Lake, Trout Creek
and Lake Gogebic State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4679 8901 4631 8860 4617 8926 4620 8940
4620 8942 4657 8986
TIME...MOT...LOC 1222Z 248DEG 39KT 4646 8925
KECSpecial weather statement, Jul 6, 8:46 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Marquette MI
846 AM EDT THU JUL 6 2017
MIZ012-013-061330-
Delta MI-Menominee MI-
846 AM EDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELTA AND CENTRAL
MENOMINEE COUNTIES UNTIL 930 AM EDT/830 AM CDT/...
At 845 AM EDT/745 AM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles south of Hermansville, or 25 miles southeast of
Iron Mountain, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Escanaba, Powers, Bagley, Ford River, Wilson, Spalding, Bark River,
Nadeau, Gourley, Daggett, Faithorn and Carney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4547 8776 4570 8779 4573 8692 4561 8691
4560 8697 4562 8706 4555 8716 4546 8723
TIME...MOT...LOC 1245Z 267DEG 35KT 4557 8767
KECThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:50 AM EDT | Severe Thunderstorm Warning | MQT | Keweenaw | 25 min |
| Jul 6, 1:59 AM EDT | Special Marine Warning | MQT | 91 min | |
| Jul 6, 4:35 AM EDT | Special Marine Warning | MQT | 85 min | |
| Jul 6, 6:03 AM EDT | Special Weather Statement | MQT | Alger | 27 min |
| Jul 6, 6:27 AM EDT | Special Weather Statement | MQT | Luce | 33 min |
| Jul 6, 7:19 AM EDT | Special Weather Statement | MQT | Gogebic | 26 min |
| Jul 6, 7:26 AM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 49 min |
| Jul 6, 8:23 AM EDT | Special Weather Statement | MQT | Ontonagon | 37 min |
| Jul 6, 8:46 AM EDT | Special Weather Statement | MQT | Menominee | 44 min |
| Jul 6, 9:02 AM EDT | Special Marine Warning | MQT | 58 min | |
| Jul 6, 9:12 AM EDT | Special Weather Statement | MQT | Baraga, Houghton, Iron, Ontonagon | 63 min |
| Jul 6, 10:36 AM EDT | Special Weather Statement | MQT | Dickinson, Marquette | 39 min |
| Jul 6, 10:45 AM EDT | Special Marine Warning | MQT | 60 min | |
| Jul 6, 11:36 AM EDT | Special Weather Statement | MQT | Alger, Schoolcraft | 39 min |
| Jul 6, 1:04 PM EDT | Special Weather Statement | MQT | Luce | 26 min |
| Jul 6, 5:17 PM EDT | Special Marine Warning | MQT | 118 min | |
| Jul 6, 7:10 PM EDT | Severe Thunderstorm Warning | MQT | Houghton, Ontonagon | 35 min |
| Jul 6, 7:11 PM EDT | Special Weather Statement | MQT | Houghton | 49 min |
| Jul 6, 7:21 PM EDT | Special Weather Statement | MQT | Gogebic | 39 min |
| Jul 6, 7:42 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Iron, Ontonagon | 48 min |
| Jul 6, 7:58 PM EDT | Special Weather Statement | MQT | Gogebic | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.